South Dakota, 2024

Damaging Wind in South Dakota, May 16, 2024

May 16, 2024 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over eastern Oglala Lakota County, producing wind gusts to around 60 mph in the Kyle area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over eastern Oglala Lakota County, producing wind gusts to around 60 mph in the Kyle area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 16, 3:59 PM MST, 1 hour 51 minutes earlier. Its key messages:

  • Unsettle pattern continues through the period.
  • Very warm Friday. Late day thunderstorms with cold front could bring some locally strong wind gusts.
Area forecast discussion, May 16, 3:59 PM MST, 1 hour 51 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
459 PM MDT Thu May 16 2024

.KEY MESSAGES...

- Unsettle pattern continues through the period.

- Very warm Friday. Late day thunderstorms with cold front could
  bring some locally strong wind gusts.

&&

.DISCUSSION...(This Evening Through Thursday)
Issued at 1220 PM MDT Thu May 16 2024

Water vapor shows upper low over southern BC with flat ridge
extending from the Pac NW through the Northern Plains. At the
surface, weak trof covers the western Dakotas. Early afternoon
temps are in the 60s/70s with congested cu over the Black Hills.

A weak short wave in the westerly flow aloft will bring a few
light showers/storms from the Black Hills into northwest SD this
afternoon and evening, but moisture/instability is fairly
insignificant.

Low level thermal ridge peaks on Friday for very warm temps, close
to 90 in some areas east of the Black Hills. More significant
short wave crosses the Northern Rockies in the afternoon and
Northern Plains overnight, driving a Pacific cold front through
the area. Scattered thunderstorms forming along the front,
especially in and north of the Black Hills, could pose a wind a
threat given the expected inverted-v soundings. Post frontal winds
should be near advisory for a period of time by evening and
overnight, especially across northwest SD.

Drier/cooler/breezy conditions expected Saturday in wake of Friday
night's cold front. Next short wave crosses the Northern Rockies
Sunday, with low level thermal ridge peaking again across the area
for another warm day. Associated cold front moves through late in
the day for another chance for showers/storms.

Mean trof across the northwest and north-central CONUS through
next week will keep conditions unsettled with cold fronts moving
through nearly every day.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 457 PM MDT Thu May 16 2024

Isolated showers will be possible tonight across portions of the
western SD plains, then again across the CWA Friday afternoon.
Other than any brief MVFR conditions near any precipitation, VFR
conditions are expected through the TAF period. Southwesterly
winds will become gusty Friday afternoon, especially across
northeastern WY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION/KEY MESSAGES...Johnson
AVIATION...Pojorlie
Hazardous weather outlook, May 16, 8:24 AM MST, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
924 AM MDT Thu May 16 2024

SDZ001-002-012>014-024>026-028-031-032-072-073-078-WYZ054-056-057-
060-171300-
Harding-Northern Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foothills-Rapid City-
Central Black Hills-Pennington Co Plains-Haakon-
Sturgis/Piedmont Foothills-Southern Meade Co Plains-
Southern Perkins-Northern Campbell-Western Crook-
Wyoming Black Hills-Northeastern Crook-
924 AM MDT Thu May 16 2024

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated showers and thunderstorms are possible this afternoon
and evening. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a marginal risk (level 1 of 5) of severe thunderstorms
on Friday, meaning that isolated severe storms are possible.
The primary hazard is strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ027-029-030-041>044-046-047-049-074>077-WYZ055-058-059-171300-
Southern Foothills-Southern Black Hills-Custer Co Plains-
Western Fall River-Northern Oglala Lakota-Northern Jackson-
Bennett-Mellette-Todd-Tripp-Hermosa Foothills-Eastern Fall River-
Southern Oglala Lakota-Southern Jackson-Southern Campbell-
Weston County Plains-Newcastle-
924 AM MDT Thu May 16 2024 /1024 AM CDT Thu May 16 2024/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, May 16, 4:59 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Rapid City SD
559 PM MDT Thu May 16 2024

SDZ031-042-077-170030-
Northern Oglala Lakota SD-Pennington Co Plains SD-
Southern Jackson SD-
559 PM MDT Thu May 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN OGLALA LAKOTA...
SOUTHWESTERN JACKSON AND SOUTHEASTERN PENNINGTON COUNTIES THROUGH 630
PM MDT...

At 559 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Badlands National Park, or 40 miles north of Pine
Ridge, moving southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Southern Badlands National Park around 605 PM MDT.

Other locations impacted by this storm include northern Pine Ridge
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4362 10260 4371 10251 4359 10194 4340 10208
      4339 10227
TIME...MOT...LOC 2359Z 293DEG 37KT 4361 10245

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Richards
Special weather statement, May 16, 5:21 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Rapid City SD
621 PM MDT Thu May 16 2024

SDZ042-076-077-170045-
Southern Oglala Lakota SD-Northern Oglala Lakota SD-
Southern Jackson SD-
621 PM MDT Thu May 16 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN OGLALA LAKOTA AND
SOUTHWESTERN JACKSON COUNTIES THROUGH 645 PM MDT...

At 621 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms over southeastern Badlands National Park, or 35 miles
north of Pine Ridge, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Southern Badlands National Park around 625 PM MDT.
  Kyle and Kyle North Route Housing around 630 PM MDT.

Other locations impacted by this storm include Pine Ridge
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm is producing large quantities of hail. Driving through
deep hail is like driving on slushy roads. Slow down and do not brake
suddenly.

&&

LAT...LON 4353 10250 4364 10236 4348 10199 4329 10223
TIME...MOT...LOC 0021Z 310DEG 25KT 4351 10232

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Richards

The radar

The Rapid City radar (KUDX), 94 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oglala Lakota

When
May 16, 5:50 PM MST
Where
Oglala Lakota County, Kyle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.420, -102.180

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2024Every state in 2024This day in weather historyWarnings in South Dakota, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174471.